This page contains a Flash digital edition of a book.
Supportive care


methods including radiation therapy, exercise and, where appropriate, psychological and interventional techniques.3,4


the patient should be referred to a specialist.


Medical evaluation has demonstrated that up to 20% of myeloma patients have clinical or sub-clinical evidence of peripheral neuropathy at diagnosis, and as many as 75% might experience treatment-emergent neuropathy during treatment.5


Early detection of peripheral


neuropathy is important, along with exclusion of reversible causes. The degree of neuropathy should be monitored using a recognised scale and include neurological assessment. Chemotherapy- induced peripheral neuropathy is usually symmetric and distal and mostly sensory, although there are some differences between treatments. Reports have shown that 70% of the patients treated for 12 months with thalidomide are likely to develop neuropathy.6


Patients can


experience sensory symptoms, including stinging sensations or numbness that initially affect the toes, sometimes the fingers, and that may extend proximally. Later, the deep vibratory sensitivity and proprioception may be affected. The overall incidence of bortezomib-induced peripheral neuropathy ranges between 30% and 47%, with the incidence of severe neuropathy (grade 3 to 4) in approximately 15% of the cases.7


Anaemia


Approximately 75% of patients present with anaemia at diagnosis8


; in most There is


no effective prophylaxis to date and the aim is to manage symptoms using common advances, including calcium channel blockers and antidepressants. The management of peripheral neuropathy should include early and regular monitoring with neurological assessment, together with modification of the dose and, if required, discontinuing the anti-myeloma therapy alongside treatment of any potentially reversible causes.5


Infection 10


MM leads to an immunodeficient condition causing increased incidence of early infection. Patient education as well as access to 24-hour specialist advice and treatment is fundamental in preventing and managing infection. Streptococcus pneumoniae, Haemophilus influenzae and gram-negative bacilli are the most common causes of infection in myeloma patients. Routine use of prophylactic antibiotics is not recommended. Patients receiving bortezomib therapy, following


www.hospitalpharmacyeurope.com


patients, the anaemia (haemoglobin concentration <12.0g/dl) will be normochromic and normocytic and is caused by the disease and/or by the myelosuppressive effect of the treatment, although other causes should be excluded. In symptomatic patients with moderate to severe anaemia, a blood transfusion can be very helpful. In myeloma patients with associated renal impairment, treatment with erythropoiesis-stimulating agents (ESAs) is recommended for anaemia, with caution regarding side effects.9


In


patients with persistent symptomatic anaemia in whom haematinic deficiency has been excluded, a therapeutic trial of ESA should be considered.


Thrombotic events


There is a well-established association between myeloma and other plasma cell disorders and venous thromboembolism (VTE).10


Sedation and fatigue The majority of myeloma patients experience fatigue, which results in a reduction in the functioning and quality of life; this is often under-diagnosed by professionals. The cause is usually multi-factorial and treatable causes, such as anaemia, low testosterone, thyroid deficiency and sedating medication should be corrected; however, there might be other biochemical abnormalities including secretion of cytokines.12 Patients should be referred for physiotherapy or to rehabilitation services.


In hospitalised patients, further risk factors for VTE are well known, such as active disease, cancer treatment, infection, previous VTE, immobility and paraplegia. Thalidomide and lenalidomide further increase the risk of VTE when combined with high-dose steroids or other cytotoxic agents.11


All


myeloma patients admitted to hospital or commencing lenalidomide or thalidomide should undergo a risk assessment for VTE taking into consideration patient factors,


Certain drugs used to treat myeloma can cause sedation. Patient education when starting new medication and counselling about the risks of the sedative effects and the drugs’ influence on driving or drinking should be reinforced. If sedation cannot be reversed and is causing a reduction in the patient’s quality of life, then the use of a psychostimulant under the guidance of the palliative care team should be considered.13


Drowsiness may be


attributed to hypercalcaemia or to hypoactive delirium, which are usually reversible.


Gastrointestinal symptoms Anorexia


Loss of appetite is not common in myeloma except during HSCT, when significant weight loss can occur in a short time span.14


A dietician should


If the pain is not improving,


autologous HSCT, or patients with recurrent herpetic infections are recommended to receive prophylactic acyclovir.


myeloma-related factors and treatment- related factors and prospectively receive appropriate thromboprophylactic measures.


Page 1  |  Page 2  |  Page 3  |  Page 4  |  Page 5  |  Page 6  |  Page 7  |  Page 8  |  Page 9  |  Page 10  |  Page 11  |  Page 12  |  Page 13  |  Page 14  |  Page 15  |  Page 16  |  Page 17  |  Page 18  |  Page 19  |  Page 20  |  Page 21  |  Page 22  |  Page 23  |  Page 24  |  Page 25  |  Page 26  |  Page 27  |  Page 28  |  Page 29  |  Page 30  |  Page 31  |  Page 32